Drug-Induced Ocular Hypertension and Angle-Closure Glaucoma

Asia Pac J Ophthalmol (Phila). 2013 May-Jun;2(3):173-6. doi: 10.1097/APO.0b013e318293c772.

Abstract

The objective of this study was to review the available literature on the drugs causing ocular hypertension and glaucoma. Electronic literature search was carried out using the Web sites www.pubmed.gov and www.google.com published through the year 2011. The search words were "drug induced ocular hypertension" and "drug induced glaucoma" used in combination. The articles published or translated into English were studied. Quite a significant number of drugs commonly prescribed by various physicians of different specialties can induce ocular hypertension or glaucoma. A brief account of various drugs that can induce ocular hypertension has been given in this article. Those drugs are parasympatholytics; steroids; anticholinergics, adrenergics, and antidepressants; cholinomimetics; antineoplastic agents; antipsychotic and antiparkinsonism agents; H1 and H2 receptor blockers; botulinum toxin, cardiac agents, and anticoagulants; silicone oil; sulfa drugs; and anesthetic agents. Rational use of these drugs and knowledge of their potential adverse effects can help prevent the devastating complications resulting in loss of vision and compromised quality of life.